A client receiving warfarin is prescribed fluconazole for a fungal infection. Which action should the nurse take?
1Administer both drugs without follow-up because fluconazole lowers the INR.
2Stop warfarin permanently before giving the first fluconazole dose.
3Replace warfarin with aspirin without obtaining a new prescription.
4Contact the prescriber to arrange closer INR and bleeding monitoring during combined use.✓ Correct answer
Explanation
Fluconazole can increase the anticoagulant effect of warfarin, prolong prothrombin time, and contribute to bruising, epistaxis, gastrointestinal bleeding, hematuria, or melena. Careful INR and bleeding monitoring is required, and the prescriber can adjust warfarin if needed. The nurse should not independently stop or replace anticoagulant therapy, and fluconazole does not predictably lower INR.
Clinical reasoning Fluconazole inhibits pathways involved in warfarin metabolism, increasing exposure and bleeding risk. The interaction develops over time and requires laboratory plus clinical surveillance.
Decision rule Coordinate closer INR and bleeding assessment whenever fluconazole is added to warfarin; leave dose adjustment to the prescriber-directed plan.
Warfarin-fluconazole interaction — An interaction that can increase warfarin effect, prolong prothrombin time, and raise bleeding risk.
Bleeding surveillance — Monitoring for bruising, nosebleeds, gastrointestinal bleeding, hematuria, melena, and changes in INR.